New York, 2012

Flash Flood in New York, December 21, 2012

December 21, 2012 · NWS OKX · 1 event in 1 county or zone

A strong cold front produced heavy rain that resulted in isolated flash flooding in Westchester County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong cold front produced heavy rain that resulted in isolated flash flooding in Westchester County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 21, 7:25 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 21, 7:25 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
725 AM EST FRI DEC 21 2012

.SYNOPSIS...
A COLD FRONT MOVES THROUGH THE TRI STATE AREA THIS MORNING. A STRONG
LOW PRESSURE SYSTEM REMAINS TO OUR NORTH THROUGH TONIGHT BEFORE
SHIFTING INTO NEW ENGLAND ON SATURDAY. LOW PRESSURE THEN MOVES
INTO THE CANADIAN MARITIMES ON SUNDAY. HIGH PRESSURE WILL BUILD
INTO THE REGION BEHIND THE LOW SUNDAY NIGHT AND MONDAY. A WEAK LOW
WILL PASS TO THE SOUTH CHRISTMAS EVE NIGHT INTO CHRISTMAS MORNING.
ANOTHER STORM WILL APPROACH FROM THE SOUTH WEDNESDAY INTO
THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST UPDATE MAINLY TO ADJUST HOURLY TEMPERATURES TO REFLECT
LATEST OBSERVATIONS. THE REST OF THE FORECAST REMAINS ON TRACK.

RAIN...HEAVY AT TIMES...MOVES THROUGH THE FORECAST AREA THIS
MORNING ALONG WITH A COLD FRONT. FOR MORE INFORMATION ON RAIN
IMPACTS...PLEASE SEE THE HYDROLOGY SECTION BELOW. FORECAST MODELS
AND LATEST OBS CONTINUE TO SHOW STRONG WINDS NOT TOO FAR ABOVE THE
SURFACE. THIS...ALONG WITH A TIGHT PRESSURE GRADIENT...SUPPORT
MAINTAINING A HIGH WIND WARNING THIS MORNING WHERE IT HAD BEEN
EARLIER POSTED...AND A WIND ADVISORY ELSEWHERE. GUSTS OF 60-70 MPH
ARE POSSIBLE IN THE WARNED AREA. THE STRONGEST WINDS WILL MOST
LIKELY OCCUR WITH HEAVY DOWNPOURS ACCOMPANYING THE COLD FRONT.
THERE IS JUST ENOUGH INSTABILITY FOR THIS STRONG STORM TO PRODUCE
A RUMBLE OR TWO OF THUNDER WITH THE PASSAGE OF THE COLD FRONT.
THIS SETUP BEARS SIMILARITIES TO OTHER HIGH WIND
EVENTS...INCLUDING JAN 18 2006...JAN 25 2010 AND DEC 1
2010...ADDING TO FORECAST CONFIDENCE.

NOT AS WINDY THIS AFTERNOON...BUT STILL EXPECTING BREEZY CONDITIONS
WITH GUSTS OF 35-40 MPH. DRY FOR THE MOST PART AS WELL WITH MAYBE A
LATE DAY SNOW SHOWER OR FLURRY FOR THE FAR NORTHWEST. RAIN SHOWERS
STILL POSSIBLE IN THE VICINITY OF EASTERN LONG ISLAND AND SE CT DUE
TO THE WIND DIRECTION OVER THE SOUND AND OCEAN. HIGH TEMPERATURES
WILL PROBABLY OCCUR LATE IN THE MORNING/MIDDAY BEFORE DROPPING
THROUGH THE AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
STILL ON THE BREEZY SIDE TONIGHT...AND WITH A DISTURBANCE IN THE
HIGHER LEVELS OF THE ATMOSPHERE...THERE COULD BE A FEW SNOW SHOWERS
GENERALLY NORTH AND WEST...WITH MIXED RAIN AND SNOW SHOWERS SOUTH
AND EAST. WIND CHILL VALUES WILL DROP INTO THE LOW TO MID 20S LATE
AT NIGHT.

ANOTHER DISTURBANCE PASSES THROUGH ON SATURDAY...MAINTAINING THE
THREAT OF SNOW SHOWERS OR A MIX OF RAIN AND SNOW SHOWERS.
STILL...ONLY SLIGHT CHANCE TO CHANCE POPS. HIGH TEMPERATURES WILL BE
COLDER THAN TODAY'S...MAKING THEM CLOSER TO NORMAL FOR THIS TIME OF
THE YEAR. IT WILL BE ANOTHER BREEZY DAY AS THE STORM SLOWLY MOVES
THROUGH NEW ENGLAND. GUSTS UP TO 35-40MPH WILL BE POSSIBLE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
FOR THE START OF THE LONG TERM PERIOD....THE NAM...GFS AND ECMWF ALL
SIMILAR IN TIMING AND PLACEMENT OF THE LOW MOVING THROUGH NEW
ENGLAND INTO SOUTHEASTERN CANADA. THEREFORE...HAVE FOLLOWED A BLEND
OF ALL THREE. AS HEIGHTS BUILD SATURDAY NIGHT GENERALLY LOOKING AT
DRY CONDITIONS...THEREFORE HAVE ENDED ANY POPS IN THE FORECAST FOR
SATURDAY NIGHT. A FEW ISOLATED SNOW SHOWERS CAN NOT BE RULED OUT
EARLY IN THE PERIOD.

ZONAL FLOW DEVELOPS DURING THE DAY SUNDAY AND CONTINUES THROUGH
MONDAY WITH DRY WEATHER EXPECTED.

A WEAK WAVE DEVELOPS AND MOVES THROUGH MONDAY NIGHT INTO TUESDAY.
THE 21/00Z GFS AND ECMWF CAME IN WITH A SLIGHTLY STRONGER LOW AND
WOULD LIKE TO SEE ANOTHER MODEL RUN OR TWO WITH A BIT MORE
CONSISTENCY BEFORE INCREASING POPS. SO...WILL CONTINUE TO CARRY A
SLIGHT CHANCE OF LIGHT SNOW MONDAY NIGHT INTO THE DAY ON TUESDAY. IF
THE MODELS CONTINUE WITH THIS TREND...WILL HAVE TO INCREASE POPS.

WITH MODEL DISCREPANCIES TUESDAY THROUGH THURSDAY WITH THE GFS
ENSEMBLES AND ECMWF ENSEMBLES MORE REASONABLE AND TO MAINTAIN
FORECAST CONTINUITY HAVE USED THE HPC GUIDANCE. STILL LOOKING AT
ANOTHER STORM APPROACHING FROM THE SOUTH INLAND WEDNESDAY NIGHT
INTO THURSDAY...WITH A POTENTIAL COASTAL STORM DEVELOPING THURSDAY.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
***HIGH IMPACT AVIATION WX EVENT EARLY THIS AM***

A COLD FRONT MOVES THROUGH THIS MORNING.

STRONG SE FLOW...HEAVY RAIN...AND MVFR TO IFR CIGS ALONG AND AHEAD
OF COLD FRONT. FRONT MOVES THROUGH AROUND 14 TO 15Z NJ
TERMINALS...15 TO 16Z NYC METRO TERMINALS...AND 16Z OR LATER
EASTERN TERMINALS. GUSTS 40 TO 50 KT...ALONG WITH LLWS WITH 60 TO
70 KT SE WINDS FROM 1 TO 2 KFT. ISOLATED TSRA NOT OUT OF THE
QUESTION...BUT THE PROBABILITY REMAINS LOW.

E/SE WINDS SHIFT TO THE SW QUICKLY BEHIND THE FRONT.
RAIN TAPERS OFF AND CEILINGS IMPROVE TO VFR BY LATE MORNING/EARLY
AFTERNOON. BRIEF MVFR CEILINGS REMAIN POSSIBLE IN WIDELY
SCATTERED RA/SN SHOWERS LATE THIS AFTERNOON INTO TONIGHT.

STRONG WSW FLOW EXPECTED THROUGH THE AFTERNOON...WITH GUSTS AROUND
30 KT. WINDS WILL REMAIN STRONG ACROSS THE CITY TERMINALS
TONIGHT...SUBSIDING A BIT ACROSS OUTLYING TERMINALS BUT LIKELY
REMAINING GUSTY.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: AMENDMENTS LIKELY THIS MORNING. WIND SHIFT
AROUND 14Z. MODERATE TO HEAVY RAIN AND STRONG GUSTY WINDS THIS
MORNING.

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH IMPLIES
SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.

KJFK FCSTER COMMENTS: AMENDMENTS LIKELY THIS MORNING. WIND SHIFT
AROUND 15Z. MODERATE TO HEAVY RAIN AND STRONG GUSTY WINDS THIS
MORNING.

KLGA FCSTER COMMENTS: AMENDMENTS LIKELY THIS MORNING. WIND SHIFT
AROUND 15Z. MODERATE TO HEAVY RAIN AND STRONG GUSTY WINDS THIS
MORNING.

KTEB FCSTER COMMENTS: AMENDMENTS LIKELY THIS MORNING. WIND SHIFT
AROUND 14Z. MODERATE TO HEAVY RAIN AND STRONG GUSTY WINDS THIS
MORNING.

KHPN FCSTER COMMENTS: AMENDMENTS LIKELY THIS MORNING. WIND SHIFT
AROUND 15Z. MODERATE TO HEAVY RAIN AND STRONG GUSTY WINDS THIS
MORNING.

KISP FCSTER COMMENTS: AMENDMENTS LIKELY THIS MORNING. WIND SHIFT
AROUND 16Z. MODERATE TO HEAVY RAIN AND STRONG GUSTY WINDS THIS
MORNING.

OUTLOOK FOR 12Z SAT THROUGH TUESDAY...

.SAT...VFR. STRONG WNW WINDS 20-25G35-40KT. SNOW FLURRIES AND/OR
RAIN/SNOW SHOWERS...ESPECIALLY NORTH.

.SUN...MAINLY VFR. BRISK WNW FLOW 15-20G25-30KT.

.MON...VFR. CIGS BKN040-050 AND ISOLD RAIN/SNOW
SHOWERS. ANY SNOW SHOWERS WILL BE NORTH OF THE CITY IN THE AFT.
BRISK SW-W FLOW 15-25G25-30 KT.

MON NIGHT/TUE...SUB-VFR POSSIBLE IN LIGHT PCPN.

&&

.MARINE...
STORM WARNING REMAINS POSTED FOR ALL WATERS THROUGH
TODAY...HOWEVER...STORM FORCE GUSTS MIGHT NOT OCCUR DURING THE
AFTERNOON HOURS AND MIGHT NEED TO BE SHORTENED IN TIME. GALES
SHOULD DOMINATE THE AFTERNOON HOURS...AND FOR THE OCEAN
WATERS...CONTINUE TONIGHT AND SATURDAY. AT LEAST SCA CONDITIONS
ARE EXPECTED ELSEWHERE DURING THIS TIME.

SEAS SHOULD BUILD TO 11-15 FT ON THE OCEAN AND TO 6-8 FT ON LI SOUND
TODAY.

SOME LEFT OVER GALE FORCE WINDS ON THE OCEAN WILL BE LIKELY THROUGH
THE FIRST HALF OF SATURDAY NIGHT...HOWEVER...WINDS WILL BE
DIMINISHING THROUGH THE OVERNIGHT PERIOD. ON THE REMAINDER OF THE
WATERS...GUSTS TO AT LEAST SMALL CRAFT LEVELS WILL BE LIKELY
SATURDAY NIGHT.

IT WILL TAKE INTO SUNDAY NIGHT FOR GUSTS ON THE FORECAST WATERS TO
DIMINISH BELOW SMALL CRAFT LEVELS. SEAS ON THE OCEAN WATERS WILL
ALSO SUBSIDE BELOW SMALL CRAFT LEVELS SUNDAY NIGHT.

WITH HIGH PRESSURE OVER THE AREA WINDS AND SEAS WILL BE BELOW SMALL
CRAFT LEVELS MONDAY THROUGH TUESDAY NIGHT.

WIND AND SEAS WILL BUILD ONCE AGAIN ON WEDNESDAY WITH THE APPROACH
OF THE NEXT LOW PRESSURE SYSTEM.

&&

.HYDROLOGY...
AN ADDITIONAL HALF INCH TO INCH OF RAINFALL IS EXPECTED TODAY. BASED
ON OBSERVATIONS AND RADAR ESTIMATES...RAINFALL RATES HAVE BEEN
FALLING SHORT OF FLASH FLOOD GUIDANCE. ANY FLOODING MOST LIKELY
WOULD BE MINOR URBANIZED/POOR DRAINAGE IN NATURE...BUT WITH THE
THREAT OF THUNDERSTORMS...CANNOT COMPLETELY RULE OUT FLASH FLOODING.
SMALL STREAM FLOODING COULD BE POSSIBLE AS WELL...BUT MINOR AT BEST.

&&

.TIDES/COASTAL FLOODING...
THE HIGH TIDE CYCLE HAS PASSED THIS MORNING WITH FLOOD WATERS
REACHING THEIR MINOR BENCHMARKS. AS WINDS BECOME WESTERLY LATER
TODAY...COASTAL FLOODING IS NOT EXPECTED TO BE A PROBLEM WITH
LATER HIGH TIDE CYCLES.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING UNTIL NOON EST TODAY FOR CTZ007>012.
     WIND ADVISORY UNTIL NOON EST TODAY FOR CTZ005-006.
NY...HIGH WIND WARNING UNTIL NOON EST TODAY FOR NYZ071>075-078>081-
     176>179.
     WIND ADVISORY UNTIL NOON EST TODAY FOR NYZ067>070.
NJ...HIGH WIND WARNING UNTIL NOON EST TODAY FOR NJZ006-104-106-108.
     WIND ADVISORY UNTIL NOON EST TODAY FOR NJZ002-004-103-105-107.
MARINE...STORM WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ330-335-338-
     340-345-350-353-355.

&&

SYNOPSIS...BC/JC
NEAR TERM...BC/JC
SHORT TERM...JC
LONG TERM...BC/MET
AVIATION...PW
MARINE...BC/JC/MET
HYDROLOGY...JC
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 21, 8:07 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
807 AM EST FRI DEC 21 2012

CTZ007>012-NJZ006-104-106-108-NYZ071>075-078>081-176>179-221315-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-HUDSON-
EASTERN BERGEN-EASTERN ESSEX-EASTERN UNION-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-
SOUTHERN NASSAU-
807 AM EST FRI DEC 21 2012

...HIGH WIND WARNING IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-006-NJZ002-004-103-105-107-NYZ067>070-221315-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-WESTERN PASSAIC-
EASTERN PASSAIC-WESTERN BERGEN-WESTERN ESSEX-WESTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
807 AM EST FRI DEC 21 2012

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-221315-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
807 AM EST FRI DEC 21 2012

...STORM WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Dec 21, 4:43 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
443 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     NON-TSTM WND DMG BROOKLYN                40.65N  73.95W
12/21/2012                   KINGS              NY   EMERGENCY MNGR

            SCAFFOLDING DOWN AT BAY PARKWAY AND 72ND STREET IN
            BROOKYLN NY.

&&

BC
Local storm report, Dec 21, 6:29 AM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
629 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     FLOOD            KEARNY                  40.75N  74.12W
12/21/2012                   HUDSON             NJ   EMERGENCY MNGR

            TIDAL FLOODING CLOSING RT 7

&&

TFM
Local storm report, Dec 21, 6:31 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
631 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     NON-TSTM WND DMG BROOKLYN                40.65N  73.95W
12/21/2012                   KINGS              NY   EMERGENCY MNGR

            SCAFFOLD COLLAPSE AT 47TH AND 8TH AVE

&&

TFM
Local storm report, Dec 21, 7:36 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
736 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND GST ARLINGTON               40.78N  74.14W
12/21/2012  M60 MPH          HUDSON             NJ   EMERGENCY MNGR

            OEM SPOTTER

&&

TFM
Local storm report, Dec 21, 7:56 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
756 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     FLOOD            LYNDHURST               40.80N  74.11W
12/21/2012                   BERGEN             NJ   EMERGENCY MNGR

            TIDAL FLOODING AT INTERSECTION OF RUTHERFORD AND POLITO
            CLOSING ROADS

&&

TFM
Local storm report, Dec 21, 8:11 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
811 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     NON-TSTM WND DMG LIVINGSTON              40.79N  74.33W
12/21/2012                   ESSEX              NJ   BROADCAST MEDIA

            TREE DOWN ON LAUREL AVE. RAMP OFF 280 EAST.

&&

TFM

The radar

The Brookhaven radar (KOKX), 82 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Westchester

When
December 21, 8:32 AM EST to 9:00 AM EST
Where
Westchester County, 0.37 mi NNW of Thornwood to 0.06 mi S of Pleasantville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.125, -73.783

In Pleasantville, the Saw Mill River Pkwy. was closed in both directions between the Taconic State Pkwy. and exit 29 (Manville Rd.) due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425362.